Nebraska, 2004

Flash Flood and Hail in Nebraska, July 5, 2004

July 5, 2004 · NWS GID · 13 events in 8 counties and zones

Severe thunderstorms cut a swath of crop damage which resulted in millions of losses. The main area of damage was in northeast Gosper, southeast Dawson and northwest Phelps counties.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$245,000
Crop damage
$9.6 million
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Severe thunderstorms cut a swath of crop damage which resulted in millions of losses. The main area of damage was in northeast Gosper, southeast Dawson and northwest Phelps counties. In Dawson county, 10,000 acres were wiped out with a total loss of over four million dollars. Losses in Phelps and Gosper counties were from 2 to 2.5 million dollars respectively. In Lexington, the hail covered the ground at one point. Flash flood waters from heavy rain were up to 2 feet deep for a time. Near Ravenna, crop damage from wind and hail was reported. This is just one of several severe thunderstorms which inflected severe crop damage in the Ravenna area this summer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 5, 1:48 PM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 5, 1:48 PM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
248 PM CDT MON JUL 05 2004

.SHORT TERM...LATEST WATER VAPOR IMAGERY REVEALS AN UNSEASONABLY
STRONG UPPER WAVE JUST EXITING THE CENTRAL PLAINS WHILE FURTHER WEST
ANOTHER DECENT WAVE IS MOVING SOUTHEAST OVER WYOMING.  AT THE
SURFACE...MORNING CONVECTION HAS LEFT A FAIRLY CHAOTIC WIND FIELD
ACROSS THE AREA...ALTHOUGH PRESSURE ANALYSIS REVEALS A WEAK COLD
FRONT SLIDING SOUTH ACROSS THE PANHANDLE.  SOME RESIDUAL MOISTURE
REMAINS ACROSS THE HIGH PLAINS AHEAD OF THIS FRONT WITH CAPE VALUES
IN THE 1000 RANGE.  THIS HAS ALLOWED SCATTERED CONVECTION TO ALREADY
FORM ACROSS THE HIGH PLAINS THIS AFTERNOON WHICH SHOULD SET THE
STAGE FOR THE NEXT ROUND OF PRECIP TONIGHT.

AS THE AFOREMENTIONED FRONT/UPPER WAVE MOVE THROUGH THE REGION
TONIGHT...HIGH PLAINS CONVECTION WILL LIKELY MOVE INTO AREAS WEST OF
HIGHWAY 183 BY EARLY TO MID EVENING.  AS THE LLJ FORMS BY 06-09Z
TIME FRAME ANTICIPATE CONVECTION TO START FAVORING
MOVEMENT/DEVELOPMENT MORE TOWARD NORTH CENTRAL KANSAS INSTEAD OF
SOUTH CENTRAL NEBRASKA.  BASED OFF OF THIS...WILL AIM THE HIGHEST
PRECIP CHANCE GENERALLY SOUTH OF A LEXINGTON TO HEBRON LINE
TONIGHT.  SHEAR AND INSTABILITY ARE SHOWN TO BE MARGINAL BUT WITH
STRONG COLD POOL GENERATION LOOKING VERY LIKELY...A SEVERE MCS IS
HIGHLY PROBABLE.  WIND AND TO A LESSER DEGREE HAIL WILL BE A PROBLEM
AS USUAL...BUT SOME HYDRO PROBLEMS COULD EXIST AS WELL SOUTH OF
INTERSTATE 80.  FOR THIS REASON WILL KEEP THE FLOOD WATCH IN EFFECT
THROUGH TONIGHT.

EXPECT OVERNIGHT MCS TO EXIT AREA BY TOMORROW MORNING AS ASSOCIATED
COLD POOL DRIVES NEW CONVECTIVE DEVELOPMENT SOUTH OF CWA.  THIS
SHOULD SET THE STAGE FOR A RATHER NICE DAY ACROSS THE AREA AS
SUBSIDENCE BEHIND THE EXITING WAVE BRING LIGHT WINDS AND CLEARING
SKIES BY AFTERNOON.  TEMPERATURES WILL BE A LITTLE TRICKY BUT HIGHS
RANGING FROM THE MID 70S NEAR ORD TO NEAR 80 OVER NORTH CENTRAL
KANSAS.  QUIET PATTERN CONTINUES INTO WEDNESDAY AS WEAK SHORT WAVE
RIDGING TAKES HOLD OF AREA.  THERE IS SOME POTENTIAL FOR EVENING
CONVECTION AS MOISTURE BEGINS TO WRAP BACK INTO AREA...HOWEVER
FORCING LOOKS WEAK AT THIS POINT AND WILL LEAVE FORECAST DRY.
TEMPERATURES WILL BE A LITTLE WARMER WITH READINGS RANGING FROM THE
LOWER 80S EAST TO UPPER 80S TO NEAR 90 WEST.

.LONG TERM...THURSDAY TO MONDAY.  UPPER FLOW TRANSITIONS SOUTHWEST
AS UPPER LOW PROGRESSES FROM SOUTHERN ALBERTA NORTHEAST INTO
MANITOBA.  HEIGHTS RISE THURSDAY WITH SHORTWAVE RIDGING AHEAD OF
NEXT APPROACHING SHORTWAVE TROF.  SFC TROF DEVELOPS IN THE HIGH
PLAINS...INCREASING SOUTHERLY FLOW AND WARM AIR ADVECTION.  H85
TEMPS PROGGED IN THE MID/UPPER 20S BY LATE IN THE DAY...WHILE MID
LEVEL CAPPING ALSO STRENGTHENS AS H7 TEMPS REACH NEAR 14C. SHLD BE
MORE SEASONAL WITH TEMPS AROUND 90F.  CURRENTLY HAVE LOW POPS AS
SHORTWAVE LIFTS OUT OF THE CENTRAL ROCKIES...AND THIS HAS BEEN
MAINTAINED...BUT WILL NEED TO MONITOR IF SHORTWAVE WILL BE STRONG
ENOUGH TO BREAK THE CAP.

BY FRIDAY...FLOW ALOFT FURTHER DEEPENS SOUTHWESTERLY WHILE UPPER LOW
LIFTS NORTH INTO CANADA.  FRONTAL BOUNDARY PUSHES SOUTH THRU THE
DAKOTAS...AGAIN FOCUSING CONVECTION.  MODELS SUGGESTING CONVECTION
INITIATION IN SW SD/NW NEB...ORGANIZING INTO AN MCS AND TRACKING
EAST FRIDAY NIGHT.  LATEST MODELS TRENDING FARTHER NORTH WITH
BOUNDARY SO SOUTHERN EXTENT OF CONVECTION WILL NEED TO BE WATCHED.
IF CONVECTION UNFOLDS...BOUNDARY WILL BE PUSHED FARTHER SOUTH WITH
CONTINUING CHANCES FOR CONVECTION INTO SATURDAY.  FORECAST REMAINS
DRY SUNDAY AND MONDAY FOR NOW WITH HEIGHTS RISING AGAIN.  OUTSIDE
CHANCES FOR CONVECTION REMAIN ALTHOUGH BOUNDARY PLACEMENT AND TIMING
OF SHORTWAVES DIFFICULT TO DISCERN AT THIS POINT.
&&

.GID WATCHES/WARNINGS/ADVISORIES...
.NE...FLOOD WATCH TIL 6 AM TUE FOR AREAS S OF I80.
.KS...FLOOD WATCH TIL 6 AM TUE FOR N CNTRL KS.
&&

AWJ/FAY
Hazardous weather outlook, Jul 5, 4:22 PM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
522 PM CDT MON JUL 5 2004

KSZ005>007-017>019-NEZ072>077-082>087-061200-
ADAMS-CLAY-FILLMORE-FRANKLIN-FURNAS-GOSPER-HARLAN-JEWELL-KEARNEY-
MITCHELL-NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-ROOKS-SMITH-THAYER-WEBSTER-
522 PM CDT MON JUL 5 2004

...FLOOD WATCH IN EFFECT UNTIL 6 AM TUESDAY FOR NORTH CENTRAL KANSAS
AND FOR LOCATIONS IN SOUTH CENTRAL NEBRASKA SOUTH OF INTERSTATE 80...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA GENERALLY SOUTH OF INTERSTATE 80 AND PORTIONS OF NORTH
CENTRAL KANSAS.

.DAY ONE...TONIGHT

A MODERATE THREAT OF SEVERE WEATHER EXISTS THIS EVENING AND
OVERNIGHT...WITH HAIL THE SIZE OF GOLFBALLS AND DAMAGING WINDS TO 70
MPH THE MAIN HAZARDS. A DISTURBANCE MOVING OUT OF THE ROCKIES IN
COMBINATION WITH A WEAK COLD FRONT WILL BRING ANOTHER ROUND OF
THUNDERSTORMS TONIGHT. THE THUNDERSTORMS WILL DEVELOP ACROSS WESTERN
NEBRASKA AND IN LOCATIONS WEST OF HIGHWAY 183 THIS EVENING...AND THEN
SPREAD SOUTH AND EAST OVERNIGHT.  HEAVY RAINFALL IS ALSO EXPECTED
FROM THUNDERSTORMS AND WITH WET SOIL ALREADY IN PLACE...AREAS OF
FLASH FLOODING ARE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

SMALL CHANCES FOR THUNDERSTORMS WILL EXIST THURSDAY THROUGH
SATURDAY...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT
THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.

NEZ039>041-046>049-060>064-061200-
BUFFALO-DAWSON-GREELEY-HALL-HAMILTON-HOWARD-MERRICK-NANCE-POLK-
SHERMAN-VALLEY-YORK-
522 PM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA GENERALLY NORTH OF INTERSTATE 80.

.DAY ONE...TONIGHT

A SLIGHT RISK OF SEVERE WEATHER EXISTS THIS EVENING AND OVERNIGHT...
WITH DAMAGING WINDS TO 70 MPH AND HAIL THE SIZE OF QUARTERS THE MAIN
HAZARDS. A DISTURBANCE MOVING OUT OF THE ROCKIES IN COMBINATION WITH
A WEAK COLD FRONT WILL BRING ANOTHER ROUND OF THUNDERSTORMS.  THE
THUNDERSTORMS WILL DEVELOP THIS EVENING WEST OF A LINE FROM GREELEY
TO LEXINGTON...AND ALSO ACROSS WESTERN NEBRASKA. THE STORMS WILL MOVE
EAST SOUTHEAST ALONG THE COLD FRONTAL BOUNDARY TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

SMALL CHANCES FOR THUNDERSTORMS WILL EXIST THURSDAY THROUGH
SATURDAY...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT
THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.

&&

FOR MORE INFORMATION...LOG ONTO THE HASTINGS NATIONAL WEATHER
SERVICE WEB-PAGE...

HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE)

AWJ/FAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Gosper

When
July 5, 6:00 PM CST
Where
Gosper County, 4 mi NE of Elwood
Measured
1 in hail
Property damage
$25,000
Crop damage
$2.0 million
Reported by
NEWSPAPER
Coordinates
40.367, -99.467

Hail, Dawson

When
July 5, 6:00 PM CST
Where
Dawson County, 6 mi S of Lexington
Measured
1.25 in hail
Property damage
$50,000
Crop damage
$2.5 million
Reported by
NEWSPAPER
Coordinates
40.917, -98.350

Hail, Dawson

When
July 5, 6:00 PM CST
Where
Dawson County, 4 mi W of Lexington
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$500,000
Reported by
AMATEUR RADIO
Coordinates
40.900, -98.217

Hail, Dawson

When
July 5, 6:15 PM CST
Where
Dawson County, Lexington
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$500,000
Reported by
TRAINED SPOTTER
Coordinates
40.417, -98.417

Hail, Dawson

When
July 5, 6:30 PM CST
Where
Dawson County, Lexington
Measured
0.88 in hail
Property damage
$10,000
Crop damage
$300,000
Reported by
AMATEUR RADIO
Coordinates
40.633, -99.800

Flash Flood, Dawson

When
July 5, 6:55 PM CST to 7:30 PM CST
Where
Dawson County, Lexington
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
40.700, -99.733

Flooding in the streets of Lexington was up to 2 feet deep on some roads.

Thunderstorm Wind, Buffalo

When
July 5, 7:30 PM CST
Where
Buffalo County, Ravenna
Measured
62 kt (71 mph) estimated gust
Property damage
$25,000
Crop damage
$1.0 million
Reported by
NEWSPAPER
Coordinates
40.783, -99.733

Hail accompanied the strong thunderstorm winds.

Thunderstorm Wind, Phelps

When
July 5, 7:38 PM CST
Where
Phelps County, 3 mi N of Loomis
Measured
62 kt (71 mph) estimated gust
Property damage
$50,000
Crop damage
$2.5 million
Reported by
TRAINED SPOTTER
Coordinates
40.783, -99.817

Penny size hail was also reported with the strong winds.

Hail, Nance

When
July 5, 8:03 PM CST
Where
Nance County, 5 mi SW of Belgrade
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
40.783, -99.733

Hail, Phelps

When
July 5, 8:03 PM CST
Where
Phelps County, Atlanta
Measured
1 in hail
Property damage
$10,000
Crop damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Thunderstorm Wind, Hall

When
July 5, 8:14 PM CST
Where
Hall County, Grand Is
Measured
52 kt (60 mph) measured gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.533, -99.517

Thunderstorm Wind, Hamilton

When
July 5, 8:35 PM CST
Where
Hamilton County, Phillips
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.033, -98.933

Hail, Adams

When
July 5, 9:12 PM CST
Where
Adams County, Ayr
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.433, -98.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411570, 5411571, 5411572, 5411573, 5411061, 5411062, 5411064, 5411063, 5411065, 5411066, 5411067, 5411068, 5411069.